Increased Pigmentation with Inflammation After Fraxel for Melasma

I have had about 6 Fraxel treatments for melasma. The last treatments left me with higher pigmentation with inflammation (like a mask around my eyes). The dermatologist is getting me to use Elidel twice a day for 3 weeks(I tried momethasone, but that caused skin thinning). Is this normal? I had my last treatment about 6 weeks ago.

Doctor Answers (1)

Hyperpigmentation after laser will fade

+1

Hyperpigmentation after any laser treatment is typically secondary to inflammation and thus is called post-inflammatory hyperpigmentation or PIH.

PIH is more common in darker skin types and sometimes is an expected outcome after laser treatment. In my experience, PIH almost always goes away with time and I have found it to be very treatable. Treatments include sun protection, topical anti-inflammatory creams (such as the Elidel you are using or topical steroids like the momethasone), hydroquinone with or with out tretinoin (retin-a) and/or glycolic acid/ AHAs, and chemical peels. Patience combined with topical creams usually gives a very good outcome.


Charlotte Dermatologist
4.5 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.